Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 2, NWS Hastings, NE

May 28, 2018Phillips County, Kansas

NWS Hastings, NE issued this river flood warning at May 28, 2018, 8:24 PM CDT for Phillips County, Kansas. It took effect at May 29, 2018, 12:37 AM CDT. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 8:24 PM CDT (01:24 UTC)
In effect from
May 29, 2018, 12:37 AM CDT
Expired
May 29, 2018, 8:20 PM CDT
In force
20 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
Minor

County Phillips County, KS

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point N F Solomon River at Glade (GDEK1). The gauge peaked at 9.53 ft at May 28, 2018, 11:00 PM CDT.

actionminormoderate5101505/2905/3005/31
Action stage
10 ft
Minor stage
11 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06871000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

266 
WGUS43 KGID 290124
FLWGID
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Hastings NE
824 PM CDT Mon May 28 2018

...The National Weather Service in Hastings has issued a flood 
warning for the following rivers in Kansas... 

  Bow Creek Near Stockton Affecting Phillips and Rooks Counties
  North Fork Solomon Near Glade Affecting Phillips County

&&

KSC147-163-291623-
/O.NEW.KGID.FL.W.0001.180529T0420Z-180530T0500Z/
/SKTK1.1.ER.180529T0420Z.180529T0600Z.180529T1100Z.NO/
824 PM CDT Mon May 28 2018

The National Weather Service in Hastings has issued a 

* Flood Warning for 
  The Bow Creek Near Stockton.
* from this evening to late Tuesday morning.....
* At  7:45 PM Monday the stage was 7.9 feet.
* Flood stage is 9.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 9.5 feet by after midnight. The river will fall below 
  flood stage by tomorrow morning.
* At 9.0 feet...Water overflows both banks of the river and flows 
into adjacent agricultural lowland. Gravel county roads along and 
crossing the Bow Creek both upsteam and downstream of the Highway 183
gauge site will begin to flood. Several of the roads that will flood 
include: A Road, B Road, and 17 Road.

&&

LAT...LON 3957 9960 3959 9929 3964 9915 3956 9917
      3950 9960                       

$$

KSC147-291623-
/O.NEW.KGID.FL.W.0002.180529T0537Z-180530T0120Z/
/GDEK1.1.ER.180529T0537Z.180529T0600Z.180529T0720Z.NO/
824 PM CDT Mon May 28 2018

The National Weather Service in Hastings has issued a 

* Flood Warning for 
  The North Fork Solomon Near Glade.
* from late tonight to Tuesday morning.....
* At  7:46 PM Monday the stage was 8.4 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by after midnight tonight and 
  continue to rise to near 11.2 feet by early Tuesday morning. The 
  river will fall below flood stage by late Tuesday morning.
* At 11.0 feet...The south bank overflows and minor lowland flooding 
begins.

&&

LAT...LON 3967 9962 3968 9944 3968 9922 3964 9922
      3963 9962                       

$$
2 follow-up statements
885 
WGUS83 KGID 290319
FLSGID
Flood Statement
National Weather Service Hastings NE
1019 PM CDT Mon May 28 2018

...The flood warning continues for the following rivers in Kansas...
 
  Bow Creek Near Stockton Affecting Phillips and Rooks Counties 
  North Fork Solomon Near Glade Affecting Phillips County 

&&

KSC147-163-291819-
/O.EXT.KGID.FL.W.0001.180529T0311Z-180530T1424Z/
/SKTK1.1.ER.180529T0223Z.180529T0600Z.180529T2024Z.NO/
1019 PM CDT Mon May 28 2018

The Flood Warning continues for
  The Bow Creek Near Stockton.
* At  9:45 PM Monday the stage was 9.3 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 11.0 feet  
  after midnight tonight. The river will fall below flood stage 
  tomorrow afternoon.
* At 12.0 feet...Highway 183 and 3 Road will both remain passible, 
but most county gravel roads that cross the Bow Creek between Highway
183 and 3 Road will be flooded.

&&

LAT...LON 3957 9960 3959 9929 3964 9915 3956 9917
      3950 9960                       

$$

KSC147-291819-
/O.EXT.KGID.FL.W.0002.180529T0538Z-180530T0120Z/
/GDEK1.1.ER.180529T0538Z.180529T0600Z.180529T0720Z.NO/
1019 PM CDT Mon May 28 2018

The Flood Warning continues for
  The North Fork Solomon Near Glade.
* At 10:01 PM Monday the stage was 9.5 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage after midnight tonight and 
  continue to rise to near 11.2 feet by after midnight tonight. The 
  river will fall below flood stage by Tuesday morning.
* At 11.0 feet...The south bank overflows and minor lowland flooding 
begins.

&&

LAT...LON 3967 9962 3968 9944 3968 9922 3964 9922
      3963 9962                       

$$
143 
WGUS83 KGID 290652
FLSGID
Flood Statement
National Weather Service Hastings NE
152 AM CDT Tue May 29 2018

...The flood warning is cancelled for the following rivers in 
Kansas...
 
  North Fork Solomon Near Glade Affecting Phillips County

&&

...The flood warning continues for the following rivers in Kansas...
 
  Bow Creek Near Stockton Affecting Phillips and Rooks Counties 

&&

KSC147-163-292151-
/O.EXT.KGID.FL.W.0001.000000T0000Z-180530T1300Z/
/SKTK1.1.ER.180529T0223Z.180529T0546Z.180529T1900Z.NO/
152 AM CDT Tue May 29 2018

The Flood Warning continues for
  The Bow Creek Near Stockton.
* At 12:46 AM Tuesday the stage was 10.2 feet.
* Flood stage is 9.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river is cresting and will continue to fall to below 
  flood stage by this afternoon.
* At 9.0 feet...Water overflows both banks of the river and flows 
into adjacent agricultural lowland. Gravel county roads along and 
crossing the Bow Creek both upstream and downstream of the Highway 
183 gauge site will begin to flood. Several of the roads that will 
flood include: A Road, B Road, and 17 Road.

&&

LAT...LON 3957 9960 3959 9929 3964 9915 3956 9917
      3950 9960                       

$$

KSC147-290722-
/O.CAN.KGID.FL.W.0002.000000T0000Z-180530T0120Z/
/GDEK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
152 AM CDT Tue May 29 2018

The Flood Warning is cancelled for
  The North Fork Solomon Near Glade.
* At  1:16 AM Tuesday the stage was 9.1 feet.
* Flood stage is 11.0 feet.
* Forecast...The river crested below flood stage at 9.6 feet. The 
  river will continue to gradually fall.
* At 11.0 feet...The south bank overflows and minor lowland flooding 
begins.

&&

LAT...LON 3967 9962 3968 9944 3968 9922 3964 9922
      3963 9962                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this river flood warning went out at May 28, 6:35 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 28, 6:35 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
635 PM CDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday Night)
Issued at 324 PM CDT Mon May 28 2018

Been a hectic day today, thunderstorms started moving into far
western portions of the CWA early/mid morning, and have been going
since...thus the shorter AFD. In the bigger picture, upper level
flow across the region is south- southwesterly, thanks to low
pressure which continues to spin over portions of UT and a ridge
axis extending north from TX into the upper Midwest. Between a mid
level shortwave disturbance and lower/mid level warm advection
that has been ongoing through the day, convection has continued.
It's a messy surface pattern across the area, the main low is off
to our SW over the southern CO/KS border, but outflow boundaries
from earlier activity shifted south, sparking off/aiding in
thunderstorm development, resulting in more outflow...currently
the NW portions of the CWA has ENE winds, it's much more variable
in speed/direction near the thunderstorms, then gusty and
southeasterly across the southeastern portions of the CWA. This is
all resulting in quite a temp gradient across the area too, with
mid 60s to mid 90s. Models have not had the greatest handle on how
things have evolved, so obviously confidence in anything the rest
of today/tonight is not high at all. The threat for strong/severe
storms will continue through late today, but best chances look to
be mainly confined to the southwestern quadrant of the CWA. The
threat should wane with time this evening/tonight. Kept PoPs
around all evening/night, though they'd more questionable the
further east across the CWA you go.

As we get into tomorrow, there's uncertainty with exactly how much
activity will be ongoing across the area..models suggest best
chances will be across the western half of the CWA. Potential for
esp afternoon/evening severe thunderstorms will return,
instability/deeper layer shear in place once again, but there is
better upper level forcing as the low/SSE-trailing trough axis are
moving onto the Plains. Southern portions of the CWA are included
in the Day 2 Slight Risk.

.LONG TERM...(Wednesday through Monday)
Issued at 324 PM CDT Mon May 28 2018

Due to ongoing convection, little time was spent on the long term
period and saw no reason to make any notable changes to the
blended grids. Overall, have things drying out for Wednesday, with
periodic thunderstorm chances returning Thursday through Sat.
Doesn't look as hot as the past couple of days, highs remain in
the 80s to lower 90s for most days.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 631 PM CDT Mon May 28 2018

There will be on and off thunderstorms through much of the period
but timing them will be a little bit of a challenge. Winds will be
from the south.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...JCB
Hazardous weather outlook, May 28, 8:04 PM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
804 PM CDT Mon May 28 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
804 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Thunderstorm chances will continue across the outlook area
tonight. A few of the storms could be strong with small hail and
gusty winds the primary threat, especially across north central
Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms will be possible across the entire
outlook area on Tuesday with the greatest threat being during the
late afternoon and evening hours. The primary severe weather
threats will be wind gusts in excess of 60 mph and hail to the
size of golf balls.

Thunderstorm chances return to the forecast Thursday...then again
Friday through Saturday. The more widespread chance for
thunderstorms appears to be Friday night. It is still too early
to determine if there will be a severe weather threat during this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 28, 5:19 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Hastings NE
519 PM CDT MON MAY 28 2018

KSZ017-282230-
Rooks KS-
519 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROOKS COUNTY UNTIL
530 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palco, or 12 miles north of Ogallah, moving
northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

People in southwestern Rooks County should monitor the weather
situation closely.  A warning may be needed if the storms move into
the area.  Be ready to seek shelter if severe weather threatens.

LAT...LON 3918 9961 3931 9960 3938 9936 3913 9922
      3913 9960
TIME...MOT...LOC 2219Z 239DEG 35KT 3916 9968

Fay
Special weather statement, May 28, 5:38 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
538 PM CDT MON MAY 28 2018

KSZ017-282330-
Rooks KS-
538 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS COUNTY UNTIL 630 PM CDT...

At 537 PM CDT, Doppler radar was tracking a strong thunderstorm near
Palco, or 17 miles northeast of Ogallah, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plainville, Stockton, Palco, Zurich and Codell.

A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.

LAT...LON 3930 9960 3948 9926 3920 9905 3913 9930
      3913 9960
TIME...MOT...LOC 2237Z 238DEG 25KT 3919 9954

JCB
Local storm report, May 28, 6:58 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
658 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     1 S GLADE               39.67N 99.31W
05/28/2018  M70 MPH          PHILLIPS           KS   PUBLIC

            70 MPH MEASURED WITH A HANDHELD DEVICE.

&&

SR
Local storm report, May 28, 7:23 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
723 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     FLOOD            1 ENE PHILLIPSBURG      39.76N 99.31W
05/28/2018                   PHILLIPS           KS   PUBLIC

            YARD FLOODING IN THE PHILLIPSBURG AREA.

&&
Special weather statement, May 28, 7:30 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
730 PM CDT MON MAY 28 2018

KSZ005-006-NEZ083-084-290115-
Phillips KS-Smith KS-Franklin NE-Harlan NE-
730 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...NORTHEASTERN
PHILLIPS...FRANKLIN AND EASTERN HARLAN COUNTIES UNTIL 815 PM CDT...

At 730 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Athol to 10 miles north of
Kensington to 8 miles northwest of Agra. Movement was north at 30
mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Franklin, Republican City, Naponee, Bloomington, Huntley and Harlan
County Dam.

A tornado watch remains in effect until 1000 PM CDT for north central
Kansas.

LAT...LON 4032 9911 4028 9883 3982 9887 3986 9908
      3982 9933 4028 9934
TIME...MOT...LOC 0030Z 178DEG 27KT 3986 9894 3992 9908 3986 9921

Rossi
Local storm report, May 28, 7:37 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
737 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     1 N ELWOOD              40.60N 99.86W
05/28/2018                   GOSPER             NE   LAW ENFORCEMENT

            TWO END SECTIONS OF A PIVOT BLOWN OVER ON
            THE NORTH EDGE OF TOWN. LAW ENFORCEMENT
            ESTIMATES TIME WAS BETWEEN 630-700 PM, AND
            TIME WAS ADJUSTED BY TRYING TO MATCH RADAR
            DATA.

&&

SR

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:24 PM CDTRiver Flood WarningGIDPhillips, Rooks20 hr
May 28, 10:19 PM CDTSpecial Weather StatementGIDOsborne41 min
May 29, 1:11 AM CDTAreal Flood WarningGIDRooks29 hr
May 29, 4:11 PM CDTAreal Flood WarningGIDPhillips14 hr
May 29, 5:28 PM CDTSpecial Weather StatementGIDRooks47 min
May 29, 5:31 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks44 min
May 29, 6:14 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks46 min
May 29, 6:31 PM CDTSevere Thunderstorm WarningGIDJewell, Smith44 min
May 29, 6:50 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne40 min
May 29, 6:58 PM CDTAreal Flood AdvisoryGIDOsborne, Rooks3 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.